Kansas, 2012

Wildfire in Kansas, June 26 to 27, 2012

June 26 to 27, 2012 · NWS DDC · 1 event in 1 county or zone

Downed power lines from gusty wind helped ignite a wildfire that moved across parts of Lane county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Downed power lines from gusty wind helped ignite a wildfire that moved across parts of Lane county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 26, 2:41 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 26, 2:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT TUE JUN 26 2012

.UPDATE...
ISSUED AT 338 PM CDT TUE JUN 26 2012

HAD TO EXPAND THE HEAT ADVISORY ACROSS SOUTH CENTRAL KANSAS WITH MEDICINE
LODGE ABOVE HI CRITERIA AND PRATT IS VERY CLOSE. HWO ALSO REFRESHED
ON ACCOUNT OF MODIFIED HAZARD.

&&

.SYNOPSIS...
ISSUED AT 1028 AM CDT TUE JUN 26 2012

THE 26.12Z 250 HPA MAP ANALYSIS SHOWED A TROUGH ACROSS THE PACIFIC NORTHWEST,
AN AMPLIFIED RIDGE ACROSS THE PLAINS, AND ANOTHER TROUGH ACROSS THE
NORTHEAST. A 100 KT JET STREAK WAS MOVING ACROSS THE TREASURE VALLEY
OF IDAHO. VERY WEAK JET LEVELS WINDS ASSOCIATED WITH AN UPPER LEVEL
RIDGE WERE OBSERVED ACROSS THE CENTRAL AND SOUTHERN PLAINS. @ 500 HPA,
A 593 DM ANTICYCLONE PREVAILED FROM KANSAS TO TEXAS. A NEGATIVELY TILTED
SHORTWAVE TROUGH WAS MOVING ACROSS OREGON. ANOTHER ELONGATED TROUGH
WAS NOTED ACROSS NEW ENGLAND. MID LEVEL MOISTURE ADVECTION WAS OBSERVED
DOWNSTREAM OF THESE TWO PRESSURE PERTURBATIONS. LARGE DEWPOINT DEPRESSIONS
WERE NOTED ACROSS THE DESERT SOUTHWEST AND EXTENDING EASTWARDS TO THE
DEEP SOUTH EXCEPT NEAR DEBBY. AT 700/850 HPA, A WARM/DRY EML PLUME WAS
STILL NOTED ACROSS THE PLAINS. 30 DEG C 850 HPA TEMPERATURES WERE MEASURED
FROM KDDC NORTHWARD TO KUNR. SOME LOW TO MID LEVEL MOISTURE WAS NOTED
IN ASSOCIATION WITH THE AFOREMENTIONED TROUGHS/DEBBY. AT THE SFC, A
WARM FRONT WAS DRAPED ACROSS THE CENTRAL PLAINS, TROPICAL STORM DEBBY
WAS LOCATED ACROSS THE NE GULF OF MEXICO AND HIGH PRESSURE WAS DOMINATING
ACROSS THE UPPER MIDWEST.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 100 PM CDT TUE JUN 26 2012

TONIGHT:

WILL CONTINUE THE RFW (RED FLAG WARNING) AND NPW (HEAT ADVISORY) TODAY
AS IS WITH AN EXPIRATION TIME OF 02Z TONIGHT. CURRENT HEAT INDEX AT
KHYS IS 104 DEG F SO IT SHOULD NOT BE LONG BEFORE CRITERIA IS MET. LIKEWISE,
RH FOR THE SAME LOCATION IS AT 17 PERCENT WITH BREEZY WINDS. OTHERWISE,
THE NEXT CONCERN IS OVERNIGHT TEMPERATURES. HAVE GONE WITH LOWER MINS
ACROSS THE WESTERN ZONES AS THE PREVIOUS NIGHT TEMPS HAVE RADIATED DOWN
INTO THE MID 60S DEG F. THE ATMOSPHERE TOWARDS THE COLORADO BORDER IS
REALLY DESERT IN NATURE WITH EXTREMELY HOT TEMPERATURES AND DEWPOINTS
MIXING OUT INTO THE 30S & 40S DEG F. FEEL THAT SOME LOWS IN THE MID
60S DEG F ARE POSSIBLE DURING THE OVERNIGHT PERIOD AS THE OVERALL SYNOPTIC/MESOSCALE
PATTERN IS STAGNANT. POPS WILL REMAIN AT ZERO PERCENT AS THE DOMINATING
593 DM HIGH REMAINS IN PLACE AND WITHOUT ANY BOUNDARIES TO BE THE IMPETUS
FOR PRECIPITATION NOR LIFT THROUGHOUT THE LOWER TROPOSPHERE.

TOMORROW:

WILL HAVE FIRE WEATHER CONCERNS FOR TREGO AND ELLIS COUNTIES AGAIN AS
FUELS ARE "GO" FOR WILDFIRE GROWTH. WILL CONTINUE THE FIRE WEATHER WATCH
SINCE THERE IS A LITTLE UNCERTAINTY IN WIND SPEEDS FOR TOMORROW.

WILL ALSO HAVE HEAT INDEX CONCERNS AS EXTREMELY HOT AND UNPLEASANT TEMPERATURES
CONTINUE. AGAIN, HAVE SIDED ON THE WARM SIDE OF MOS GUIDANCE WHICH SEEMS
TO BE DOING A FAIRLY GOOD JOB VIA BOISE VERIFICATION. TEMPERATURES TOMORROW
WILL BE WIDESPREAD AROUND 108 TO 110 DEG F TO POSSIBLY EVEN AS HIGH
AS 113 DEG F TOWARDS KHYS. A COLD FRONT WILL APPROACH NORTHWEST KANSAS
BY EVENING AND HAVE INSERTED SOME GHOST POPS ACROSS MY NORTHWEST COUNTIES.
CONVECTIVE PROSPECTS ARE VERY SLIM WITH SUCH WARM TEMPERATURES ALOFT
AND THINK THE NAM IS OVERDOING QPF. MIXING OF DEWPOINTS IS A CONCERN
FOR TOMORROW BUT FEEL THAT A BIGGER PORTION OF THE REGION WILL SEE HEAT
ADVISORY CRITERIA AS OVERALL MAXIMUM TEMPERATURES WILL BE HIGHER OVER
A LARGER PERCENTAGE OF SW/SC KANSAS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 153 PM CDT TUE JUN 26 2012

THE GFS AND ECMWF REMAIN IN GOOD AGREEMENT WITH A MEAN WESTERLY
FLOW PERSISTING THROUGH THE END OF THE WORK WEEK ACROSS THE
NORTHERN PLAINS. A STATIONARY FRONT IS STILL FORECAST TO BE
LOCATED IN/NEAR NORTHERN KANSAS WITH WARM 850-700MB TEMPERATURES
LINGERING SOUTH OF THIS FRONT ACROSS SOUTHWEST KANSAS. 700MB
TEMPERATURES WERE STILL FORECAST TO HOVER AROUND 15C THROUGH 00Z
SATURDAY AND 850MB TEMPERATURES AT 00Z BOTH FOR THURSDAY AND
FRIDAY ARE EXPECTED TO RANGE FROM THE LOW TO MID 30S. USING JUST
850MB TEMPERATURES AS A GUIDE THE AFTERNOON HIGHS ARE EXPECTED TO
STAY IN THE 100-105 DEGREE RANGE. ADD A SUPER ALONG WITH A DEEPER
MIXED LAYER, WHICH APPEARS LIKELY BASED ON MODEL SOUNDINGS, THEN
HIGHS HOVERING AROUND 105 ON THURSDAY AND FRIDAY STILL APPEARS
REASONABLE. OVER THE WEEKEND PERIOD AND EARLY NEXT WEEK WILL NEED
TO MONITOR THE POSSIBLE EFFECT OF SOME TROPICAL MOISTURE STREAMING
NORTHWARD INTO OKLAHOMA AS AN UPPER LOW SLOWLY MOVES
NORTH/NORTHEAST ACROSS TEXAS. THIS MAY LIMIT THE WARMUP
SLIGHTLY...ESPECIALLY IN SOUTH CENTRAL KANSAS LATE THIS
WEEKEND/EARLY NEXT WEEK. LATEST GUIDANCE APPEARS TO HINT AT THIS
BUT CURRENTLY MAY BE A LITTLE TOO COOL SO WILL TREND TEMPERATURES
UP BUT STILL KEEP THE TREND GOING.

PRECIPITATION CHANCES STILL APPEAR TO BE FOCUSED NEAR THE
STATIONARY FRONT LATE WEEK. NAM THIS MORNING EVEN HINTS AT A FEW
ISOLATED HIGH BASED, AROUND 500MB, THUNDERSTORMS NEAR THIS
BOUNDARY THAT WILL EXTEND ACROSS NORTHWEST KANSAS EARLY WEDNESDAY
NIGHT. AT THIS TIME GIVEN THE HOW DRY THE MODEL SOUNDINGS ARE IN
THE LOWER LEVELS, +18C 700MB TEMPERATURES AND LOCATION OF THE
RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET WILL CONTINUE TO
FAVOR NOT MENTIONING CONVECTION BUT DID CONTINUE A 8-12% SILENT
POPS FOR SEVERAL HOURS EARLY IN THE EVENING. ON THURSDAY NIGHT THE
ECMWF AND GFS SUGGEST SOME UPPER LEVEL LIFT WILL DEVELOP ACROSS
NORTHERN KANSAS NEAR THE RIGHT ENTRANCE REGION OF A 250MB JET.
GIVEN THE AGREEMENT BETWEEN THE MODELS WITH THE UPPER JET STREAK
AND THE LOCATION OF THE SURFACE BOUNDARY LATE DAY WILL INSERT SOME
10-14% CHANCES NEAR THE INTERSTATE 70 CORRIDOR EARLY THURSDAY
NIGHT. BY LATE FRIDAY THE GFS HAS ANOTHER UPPER LEVEL JET CROSSING
INTO WESTERN NEBRASKA WHILE THE ECMWF PLACES THIS UPPER LEVEL JET
EXITING THE ROCKIES AND CROSSING INTO SOUTH DAKOTA. GIVEN THE
DISAGREEMENT BETWEEN THE MODELS ON WHERE THE UPPER JET WILL BE
LOCATED FRIDAY NIGHT HAVE DECIDED TO STAY CLOSE TO THE PREVIOUS
FORECAST ON PRECIPITATION CHANCES FRIDAY NIGHT AND OVER THE
WEEKEND PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1200 PM CDT TUE JUN 26 2012

AN EXTREMELY HOT (AND DRY) THERMODYNAMIC PROFILE WILL LEAD TO CLEAR
SKIES AND VFR CIGS THIS AFTERNOON AND EVENING. BREEZY SOUTHWESTERLY
(15-20 KT) WINDS THIS AFTERNOON WILL BACK SOUTHERLY ~10 KT BY DUSK.
A SURFACE LEE TROUGH WILL MOVE EASTWARD TOMORROW AND COMBINING WITH
DIURNAL MIXING WILL LEAD TO SW 15-20 KT WINDS AGAIN. THERE IS A VERY
SLIGHT CHANCE FOR THUNDERSTORMS TOMORROW NIGHT AS SUGGESTED BY THE 12Z
NAM BUT WILL LEAVE OUT FOR NOW AS THIS LOOKS TO REMAIN NORTH AND WEST
OF THE TERMINALS & AM DUBIOUS AT CONVECTIVE PROSPECTS ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 110  71 107 /   0   0   0   0
GCK  69 111  70 107 /   0   0   0  10
EHA  66 107  70 105 /   0   0   0  10
LBL  69 110  70 106 /   0   0   0  10
HYS  74 113  73 108 /   0  10  10  10
P28  75 109  72 106 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031-046-065-
066-079>081-089-090.

HEAT ADVISORY FROM 1 PM TO 9 PM CDT WEDNESDAY FOR KSZ030-031-045-
046-064>066-078>081-088>090.

RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031-045-
046-064>066.

FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR KSZ030-031-045-046-064>066.

&&

UPDATE...SUGDEN
SYNOPSIS...SUGDEN
SHORT TERM...SUGDEN
LONG TERM...BURGERT
AVIATION...SUGDEN
Hazardous weather outlook, Jun 26, 2:38 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT TUE JUN 26 2012

KSZ030-031-043>046-061>066-074>081-084>090-272045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
338 PM CDT TUE JUN 26 2012 /238 PM MDT TUE JUN 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF WEST CENTRAL
AND SOUTH CENTRAL KANSAS. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF WEST
CENTRAL KANSAS. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH IS IN EFFECT FROM 1 PM CDT UNTIL 9 PM CDT WEDNESDAY
FOR PORTIONS OF WEST CENTRAL KANSAS. SEE WEATHER MESSAGE FOR SPECIFIC
DETAILS.

A HEAT ADVISORY IS IN EFFECT FROM 1 PM CDT UNTIL 9 PM CDT WEDNESDAY
ALONG AND EAST OF A LINE FROM TREGO COUNTY TO CLARK COUNTY. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lane

When
June 26, 3:00 PM CST to June 27, 2:00 AM CST
Where
Lane forecast zone
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Sparks from old power lines started a grass fire late in the afternoon that continued into the late night hours. Three structures burned along with a large amount of grass and brush.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396374.